Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


my big ole belly
Nov 25, 2002

I am experiencing, like many others, lipodystrophy in the abdominal area. It has become extremely uncomfortable that I would classify it as painful. Every meal, no matter how small, feels like Thanksgiving dinner. Except for the actual location of the fat, I have no other problems (cholesterol, lipids, etc). My question is, are there any documented cases of lipodystrophy actually being the cause of a person's death? If not, can one assume that it has just not happened yet, but is very possible. It seems to me, if my belly continues to grow, the fat might further effect my ability to breathe, perhaps suffocate me with pressure against my lungs and/or heart? Am I paranoid, or can this happen? Thanks.

Response from Ms. Fields-Gardner

To my knowledge, there have not been deaths documented because of the pressure of visceral fat on the lungs or elsewhere. There is, however, an increased risk of other conditions that carry a higher risk of illness and death, such as diabetes and cardiovascular disease.

Every therapy decision is based on a risk vs. benefit estimation. In your case, the risk of therapy may be worth the benefit to your tremendous discomfort and pain. Because you will need to consider many factors (current medications, viral control, complicating conditions, and your own "host" risk factors), you will need to talk with your team about the options.

Meanwhile, start with diet and exercise. To match your current capabilities and goals with specifics, ask for referrals to a dietitian and a physical therapist with some experience in these matters. From there, talk with your doctor about the possibility of medication switches and/or medication additions to target the visceral fat that is causing you such impairment.

Also, keep track from this point by measuring your middle. Take a look at the self measure guide through the link below to keep track.

Best wishes! Self Measure Guides


Previous
Big tummy go away
Next
Vitamin B12

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement